by Neil Bauman, Ph.D.

A concerned daughter wrote:

My dad is 74 years old, in great physical condition, slim and active. Within the past 5 months he has developed a loss of hearing, ringing in his ears and balance impairment. He has been taking Prozac for the past 20 years. He adjusts the dose to his own liking. He also has been taking blood thinners because of a heart bypass operation. Might the Prozac be guilty?

Fluoxetine (Prozac) might be guilty, but I really wouldn’t expect it since he has been taking it for 20 years without previous side effects (unless now he has suddenly upped the dose significantly). To be sure, Fluoxetine (an SSRI) can, and does, cause hearing loss, tinnitus and/or balance problems in some people.

On the other hand, I’m sure he was given lots of drugs at the time of his heart bypass operation, and they could have caused his hearing loss, tinnitus, etc. Also, maybe the blood thinners are the problem.

Look at any other drugs he is taking, or has been taking, for the past 6 months or so. I’m always suspicious when side effects show up in the weeks/months after beginning a new medication or upping the dose on an existing one. If you can correlate his ototoxic side effects with a drug he began taking shortly before they occurred, that is the likely culprit.